Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 18, NWS Rapid City, SD

May 26, 2021Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 26, 2021, 4:29 PM MDT for Crook County, Weston County, Wyoming. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 4:29 PM MDT (22:29 UTC)
Expired
May 26, 2021, 5:15 PM MDT
In force
46 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 131 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:55 PM MDTHAIL 0.52 N Four Corners, WYGROUND COVERED WITH HAIL. STILL RAINING.
May 26, 4:57 PM MDTHAIL 14 Nw Four Corners, WY
May 26, 5:02 PM MDTTSTM WND GST 55Four Corners, WY
May 26, 5:12 PM MDTTSTM WND GST 57Four Corners, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS53 KUNR 262229
SVRUNR
WYC011-045-262315-
/O.NEW.KUNR.SV.W.0018.210526T2229Z-210526T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
429 PM MDT Wed May 26 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weston County in northeastern Wyoming...
  Southeastern Crook County in northeastern Wyoming...

* Until 515 PM MDT.

* At 429 PM MDT, a severe thunderstorm was located 5 miles south of
  Upton, or 22 miles northwest of Newcastle, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Osage around 445 PM MDT.

Other locations in the path of this severe thunderstorm include Four
Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4391 10469 4415 10475 4431 10418 4397 10405
TIME...MOT...LOC 2229Z 256DEG 28KT 4402 10461 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
2 follow-up statements
544 
WWUS53 KUNR 262241
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
441 PM MDT Wed May 26 2021

WYC011-045-262315-
/O.CON.KUNR.SV.W.0018.000000T0000Z-210526T2315Z/
Weston WY-Crook WY-
441 PM MDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES...

At 441 PM MDT, a severe thunderstorm was located 7 miles north of
Osage, or 17 miles northwest of Newcastle, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Four Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 10461 4419 10461 4431 10418 4397 10405
TIME...MOT...LOC 2241Z 257DEG 42KT 4409 10436 

HAIL...<.75IN
WIND...60MPH
 
$$

Eagan
535 
WWUS53 KUNR 262305
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
505 PM MDT Wed May 26 2021

WYC011-045-262315-
/O.EXP.KUNR.SV.W.0018.000000T0000Z-210526T2315Z/
Weston WY-Crook WY-
505 PM MDT Wed May 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WESTON AND
SOUTHEASTERN CROOK COUNTIES WILL EXPIRE AT 515 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

LAT...LON 4392 10461 4419 10461 4431 10418 4397 10405
TIME...MOT...LOC 2305Z 256DEG 28KT 4413 10412 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:49 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 26, 2:49 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
249 PM MDT Wed May 26 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 246 PM MDT Wed May 26 2021

Upper level analysis has a trof extending down the Rockies and a
ridge over the High Plains, resulting in southwest flow across the
forecast area. At the surface, an area of low pressure is located
over southeastern Wyoming with a warm front extending across the
Nebraska/Kansas line. Easterly/southeasterly winds are drawing low
level moisture up into the area, resulting in mostly cloudy skies
and fairly cool temperatures across much of northwestern 2/3rds of
the area. Sunny and warmer conditions are mainly south of I-90.

The warm front will continue to push northward as MLCAPE values
continue to increase this afternoon. Expect the warm front to be the
focus of strong to severe storms later today as well as the weak
shortwave trof that is progged to cross the area this afternoon and
evening. The northern extent of severe storms will be limited, with
the warm front expected to extend across nebraska. As far as storm
mode, there could be a few discreet supercells early on, but
activity should then be largely linear as it progresses eastward.
Main severe threat will be large hail/strong winds. There could be
an isolated tornado over southern portions of northeast WY and very
far southwest SD (Fall River and Oglala Lakota counties), but the
better chance for tornadoes will remain to our south. Activity will
end from southwest to northeast in the evening and overnight.

The upper low will track slowly eastward along the ND/SD border on
Thursday. Expect chilly/brisk northerly winds and cloudy
skies/scattered showers through the day, keeping high temps in the
40s from the Black Hill into northwest SD, and in the 50s to near 60
further south and west. Could see some frost Thursday night
depending on how quickly low clouds scour out, with widespread lows
in the 30s.

Warmer and drier on Friday with short wave ridging. However, next
trof will move through the Northern Rockies into the Plains Friday
night into Saturday. Unsettled weather can be expected over the
weekend through early next week with temps generally near or
slightly below average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1113 AM MDT Wed May 26 2021

MVFR to locally IFR conditions will continue this morning across
northwestern SD and the Black Hills this morning. Modest
improvement will likely occur this afternoon before more
widespread MVFR to LIFR conditions in low stratus and BR/FG arrive
later this evening into tonight.

Additionally, showers and thunderstorms have developed across
portions of the northern Black Hills and NW SD this morning.
Additional storms are expected later this afternoon across
northeastern WY and southwestern SD and will move from west to
east through the evening hours. Wind gusts over 50 kt and large
hail will be possible with the strongest storms, primarily along
and south of I-90. Locally MVFR/IFR conditions are also possible
with this activity.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Eagan
Hazardous weather outlook, May 26, 5:18 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
518 AM MDT Wed May 26 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
518 AM MDT Wed May 26 2021 /618 AM CDT Wed May 26 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening, primarily along and south of I-90. Main
hazards will be damaging winds, large hail, and heavy rainfall. A
localized tornado threat may also develop across portions of
northeastern Wyoming and far southwestern South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will be possible Friday into the weekend.
Some strong to severe storms may occur on Friday, particularly
over northeastern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 26, 3:20 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
320 PM MDT Wed May 26 2021

SDZ027-041-262145-
Fall River SD-Southern Foot Hills SD-
320 PM MDT Wed May 26 2021

...STRONG THUNDERSTORM OVER WESTERN FALL RIVER COUNTY...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over
Provo, or 6 miles south of Edgemont, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edgemont, Provo and Cascade Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern South Dakota.

LAT...LON 4305 10379 4310 10398 4341 10381 4332 10351
TIME...MOT...LOC 2120Z 204DEG 28KT 4320 10380

JC
Local storm report, May 26, 3:39 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     13 NNE WRIGHT           43.93N 105.44W
05/26/2021  M54 MPH          CAMPBELL           WY   MESONET

0331 PM     TSTM WND GST     17 NE RENO JUNCTION     43.97N 105.28W
05/26/2021  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

0331 PM     HAIL             17 NE RENO JUNCTION     43.97N 105.28W
05/26/2021  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

MLS
Local storm report, May 26, 3:42 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             DWTN GILLETTE           44.29N 105.50W
05/26/2021  M0.50 INCH       CAMPBELL           WY   PUBLIC

&&

MLS
Local storm report, May 26, 3:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SE WRIGHT             43.73N 105.46W
05/26/2021  M0.50 INCH       CAMPBELL           WY   PUBLIC

&&

MLS
Special weather statement, May 26, 3:58 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
358 PM MDT Wed May 26 2021

WYZ055-058-262245-
Weston WY-Southern Campbell WY-
358 PM MDT Wed May 26 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Rochelle, or 15 miles southeast of Wright, moving east
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rochelle and Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

LAT...LON 4354 10536 4371 10540 4389 10475 4356 10462
TIME...MOT...LOC 2158Z 251DEG 33KT 4365 10523

Eagan
Local storm report, May 26, 4:27 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             11 SW UPTON             44.01N 104.80W
05/26/2021  E1.75 INCH       WESTON             WY   PUBLIC

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:54 PM MDTSpecial Weather StatementUNRCampbell36 min
May 26, 3:14 PM MDTSpecial Weather StatementUNRCampbell31 min
May 26, 3:27 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston63 min
May 26, 3:58 PM MDTSpecial Weather StatementUNRWeston47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.